Medical questions & health advice by board certified doctors
"I have extreme stomach cramping. Why?"
Was on loperamide and metamusil to slow things down (rapid transit).Became constipated so stopped metamusil and down to only 2-3 loperamide a day. At times I get really really hot and clammy from the inside out and feel like throwing up. Also extreme cramping in my stomach. Follow up visit with gastroentologist soon. Should I be concerned now? What could be wrong with me?
It would be important to know how many bowel movements you are having right now, and how frequently. When people are diagnosed with rapid transit problems, it is common to put them on medications that slow down the intestines. However, it is really common to overswing and end up really constipated! Therefore, if you are having bloating, cramping, and infrequent hard stools, then this is probably what is going on. If so, I would call your gastroenterologist's office right away to let them know and ask for advice. They will probably, at a minimum, tell you to stop taking the loperamide, as that is the primary constipating medication. Once you have resumed a more normal bowel movement cycle, you can again begin playing around with the doses of the loperamide to slow things down enough, but without causing the constipation. If the abdominal pain is severe or if you have any other serious symptoms, such as fever, or vomiting, then this might be a different problem altogether that requires more immediate evaluation. In that case, if you can't get in to see your doctor right away, you should go to the emergency room for evaluation to rule out things like appendicitis.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.